Skip to main content
main-content
Top

01-01-2017 | Chronic myeloid leukemia | News

Gradual TKI discontinuation feasible for CML patients

medwireNews: Halving tyrosine kinase inhibitor (TKI) dosage may be feasible in some chronic myeloid leukemia (CML) patients who are not eligible for trial of discontinuation, suggest preliminary results presented at the 2016 Annual Meeting & Exposition of the American Society of Hematology, held in San Diego, California, USA.

Marie Mahon (University of Glasgow, UK) reported the results for the 12-month de-escalation phase of the British Destiny Study on behalf of Richard Clark (University of Liverpool, UK).

The De-Escalation and Stopping Treatment of Imatinib, Nilotinib or sprYcel (DESTINY) study was open to patients who had achieved at least a major molecular response (MMR; BCR–ABL1 ≤0.1%) and maintained this for at least 12 months without switching treatment for resistance. The patients were asked to halve their dose of imatinib, nilotinib or dasatinib, with a plan to discontinue treatment if remission was maintained after 13 months.

Mahon described adherence to the protocol as “impressively good”, with just one patient leaving the study because of failure to attend visits and the remaining four losses due to pregnancy, severe peripheral vascular disease, elective surgery and unstable laboratory results.

Of the 174 patients recruited, 93% had no evidence of BCR–ABL1 recurrence at the 12-month checkpoint. And 94% of the 125 patients with baseline MR4 (BCR–ABL1 ≤0.01%) and 73% of the 49 patients with MMR but not MR4 at entry continued to the treatment stopping phase of the trial, Mahon said.  

Twelve patients experienced molecular relapse, defined as loss of MMR status on two consecutive samples. This occurred after a median of 4.4 months in nine (18.8%) of 48 evaluable patients who had MMR but not MR4 on entry to the study, and after a median of 8.7 months in three (2.5%) of the 121 evaluable patients who had MR4 at baseline.

And all patients regained MMR within 4 months of restarting a full dose of TKI therapy, she added.

Relapse was not linked to a shorter time on TKI therapy before dose reduction; indeed, both patients with MMR but not MR4 at baseline and patients with MR4 who were in the lowest quartile for duration of therapy (<4.8 years) had a lower risk of relapse than those in the upper three quartiles.

But relapse was significantly more common in patients with only MMR at baseline than those with MR4, affecting 75% versus 25%.

During TKI reduction, 36 patients reported 53 new musculoskeletal and connective tissue disorder symptoms, most commonly cramps, arthritis, and pain. These included 43 grade 1 events and 10 grade 2 events.

“Compared with the EURO-SKI study, we do see a slightly reduced incidence of musculoskeletal symptoms on de-escalation, at 30.9% and we’re seeing 21% in our study”, Mahon commented.

Information on TKI-related symptoms over the dose-reduction period in patients who did not relapse was also reported, demonstrating significant improvements in the side effects of lethargy, diarrhea, rash, nausea, periorbital edema, and hair thinning over the first 3 months but no change thereafter.

Mahon commented, however, that as the CML patients had optimal quality of life scores on the Functional Assessment of Cancer Therapy – Biologic Response Modifier subscale and the EQ-5D questionnaire at entry to the trial, “this may suggest that TKI side effects are not significantly impacting on quality of life compared with the general population.”

Speaking to medwireNews, Mahon said that patients who had lost molecular remission during treatment de-escalation would probably be considered for a further dose reduction if they were able to maintain a good response to full-dose TKI therapy for at least 12 to 24 months.

She also noted that during screening for entry into the British Destiny Study, some patients declined to take part because of concerns over the TKI discontinuation phase of the trial.

“In a future study, we would maybe look at giving patients a choice of whether they stopped or whether they continued on a half dose”, Mahon suggested. “I think that’s something we might explore in the future.”

Commenting on the trial findings to medwireNews, Susan Saussele, from Universitätsmedizin Mannheim in Germany, said clinicians should be cautious when reducing the dose of imatinib to avoid the potential development of resistance mutations, and said that she awaited results regarding resistance in the British Destiny Study patients after they stopped treatment.

Nevertheless, she added that the reduction in side effects with a halved TKI dose was a “good effect”, as was the possible reduction in withdrawal syndrome symptoms.

By Lynda Williams

medwireNews is an independent medical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2017

Related topics